Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Newport/Morehead City, NC

August 23, 2005Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 23, 2005, 10:27 AM EDT for Onslow County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2005, 10:27 AM EDT (14:27 UTC)
Expired
Aug 23, 2005, 11:15 AM EDT
In force
48 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 56 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 11:05 AM EDTTSTM WND GST 60Camp Lejeune, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 231427
SVRMHX
NCC133-231515-
/O.NEW.KMHX.SV.W.0055.050823T1427Z-050823T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1027 AM EDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1115 AM EDT

* AT 1023 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HOLLY RIDGE...OR 7 MILES
  NORTHWEST OF NORTH TOPSAIL BEACH...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIXON AROUND 1035 AM EDT...
  VERONA AROUND 1040 AM EDT...
  NEW RIVER AIR STATION AROUND 1050 AM EDT...
  CAMP LEJEUNE AROUND 1055 AM EDT...
  PINEY GREEN AROUND 1100 AM EDT...
  HUBERT AROUND 1105 AM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3455 7770 3442 7755 3472 7710 3492 7726

$$

20
1 follow-up statement
000 
WWUS52 KMHX 231453
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1053 AM EDT TUE AUG 23 2005

NCC133-231515-
/O.CON.KMHX.SV.W.0055.000000T0000Z-050823T1515Z/
ONSLOW NC-
1053 AM EDT TUE AUG 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 AM EDT FOR
ONSLOW COUNTY...

AT 1048 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW RIVER AIR STATION TO CAMP LEJEUNE...OR ALONG A
LINE EXTENDING FROM 7 MILES WEST OF JACKSONVILLE TO 10 MILES SOUTH OF
JACKSONVILLE...MOVING NORTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
JACKSONVILLE AROUND 1100 AM EDT...
PUMPKIN CENTER AROUND 1105 AM EDT...
HUBERT AROUND 1110 AM EDT...

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3455 7770 3442 7755 3472 7710 3492 7726

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:15 AM EDT, 12 minutes earlier.

Area forecast discussion, Aug 23, 10:15 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1015 AM EDT TUE AUG 23 2005

.SHORT TERM...SHOWERS AND TSTMS MOVING INTO THE SOUTHERN FA...WITH
HEAVY RAINFALL MOVING INTO DUPLIN AND ONSLOW COUNTIES AND ADJACENT
COASTAL WATERS. CURRENT FCST IS ON TRACK.

&&

.AVIATION...LARGE AREA OF CONVECTION DRIFTING NORTHEAST INTO THE RGN
NOW WILL RESULT IN WIDESPREAD MVFR CIGS/VSBYS TODAY WITH SCT
POCKETS OF IFR WHERE TSTMS ARE STRONGEST.

&&

.MARINE...WINDS A BIT SQUIRRELLY THIS MRNG AS SFC BOUNDARY LIES
ACROSS NRN WATERS WITH WEAK LOW ANALYZED NEAR OREGON INLET. WILL
HAVE TO UPDATE TO ACCOUNT FOR MORE NRLY DIRECTION WEST OF THE
BOUNDARY ACROSS THE SOUNDS...NERLY FAR NRN WATERS...SERLY CENTRAL
WATERS AND SW ACROSS THE FAR SOUTH. WINDS WILL BECOME VARIABLE
ACROSS THE NORTH THROUGH THE DAY THEN MORE WELL DEFINED BOUNDARY
SLIPS INTO THE RGN LATE TONIGHT...DEVELOPING A MORE DEFINED NRLY
FLOW BY WED MRNG. LOOKS LIKE A DECENT SURGE FOR LATE AUGUST BY LATE
WED AFTN AS WELL SO WILL STICK WITH INCREASING WINDS AND SEAS BY
THEN. STILL APPEARS 2 TO 3 FT WILL HOLD FOR TODAY AS WIND WAVE WILL
BE MINIMAL AND CURRENTLY LITTLE IF ANY SWELL COMPONENT. THIS MAY
CHANGE THROUGH THE LATE WEEKEND AND INTO EARLY NEXT WEEK DEPENDING
ON DVLPMT ACROSS THE BAHAMAS...ALTHOUGH SOME DIVERGENCE IN THE
MODELS AT THIS TIME.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

RAP/MLF
Hazardous weather outlook, Aug 23, 3:36 AM EDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
336 AM EDT TUE AUG 23 2005

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-240745-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
336 AM EDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY. THE THUNDERSTORMS WILL BE SLOW MOVING WITH THE POTENTIAL TO
PRODUCE LOCALIZED FLOODING OF LOW LYING AREAS. AVERAGE RAINFALL
AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS UP TO 3 INCHES CAN BE
EXPECTED ACROSS THE AREA TODAY AND TONIGHT. SOME OF THE
THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO BECOME LOCALLY
STRONG TO SEVERE WITH STRONG GUSTY WINDS AND FREQUENT LIGHTNING
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

CTC

In the hours before

Local storm report, Aug 23, 8:39 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
839 AM EDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     WATER SPOUT      E SALVO                 35.53N 75.48W
08/23/2005                   DARE               NC   LAW ENFORCEMENT

0836 AM     WATER SPOUT      E RODANTHE              35.61N 75.46W
08/23/2005                   DARE               NC   LAW ENFORCEMENT

&&

RAP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:09 AM EDTSpecial Marine WarningMHX51 min
Aug 23, 10:09 AM EDTSpecial Marine WarningMHX66 min
Aug 23, 12:05 PM EDTSpecial Marine WarningMHX40 min
Aug 23, 12:47 PM EDTSpecial Marine WarningMHX58 min
Aug 23, 1:48 PM EDTSpecial Marine WarningMHX42 min
Aug 23, 2:13 PM EDTSpecial Marine WarningMHX62 min
Aug 23, 2:42 PM EDTSpecial Marine WarningMHX63 min
Aug 23, 3:44 PM EDTSpecial Marine WarningMHX61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.